Reactions Weekly

, Volume 1694, Issue 1, pp 385–385 | Cite as

Rivaroxaban

Spontaneous mesenteric haematoma: case report
Case report
  • 15 Downloads
Author Information

An event is serious (based on the ICH definition) when the patient outcome is:

  • * death

  • * life-threatening

  • * hospitalisation

  • * disability

  • * congenital anomaly

  • * other medically important event

A 71-year-old man developed spontaneous mesenteric haematoma of the sigmoid colon following treatment with rivaroxaban [dosage, route and duration of treatment to reaction onset not stated].

The man, who had paroxysmal atrial fibrillation, received treatment with rivaroxaban. He presented with three days history of diarrhoea. Initially, he was diagnosed with enterocolitis. Later, he developed melaena and had lower abdominal swelling and slight rebound tenderness. He presented with hypotension on arrival. Contrast enhanced CT revealed a low-density mass close to the sigmoid colon, with a 10cm diameter, and ascites accumulated around the spleen. Also, small extravasation was confirmed in the mass. Initially, he was diagnosed with obstruction of sigmoid colon due to the mass and intra-abdominal bleeding from the sigmoid arteries. On the day of admission, he underwent emergency interventional radiography. Sigmoid arteriography showed small active bleeding from the sigmoid colic arteries, which were embolised while preserving the left colic artery and superior rectal artery. On the second day of hospitalisation, he underwent surgery and 200mL of bloody ascites were detected in the abdomen along with a 10 x 8cm haematoma in the mesentery of the sigmoid colon. The anterior serosa of the sigmoid colon was ruptured along the tenia due to the compressed haematoma in the mesentery. Later, the bleeding from the ruptured serosa was stopped. The mesentery of sigmoid colon was resected and a descending colostomy was reconstructed. On postoperative day 3 (POD), he again started receiving treatment with rivaroxaban and on POD 16, he was discharged without any significant complications. Operative and histopathological findings did not reveal the aetiology of bleeding. Finally, he was diagnosed with spontaneous mesenteric haematoma associated with rivaroxaban.

Author comment: "To our knowledge, this case is first report of mesenteric hematoma associated with rivaroxaban."

Reference

  1. Hirano K, et al. Spontaneous mesenteric hematoma of the sigmoid colon associated with rivaroxaban: A case report. International Journal of Surgery Case Reports 44: 33-37, 10 Feb 2018. Available from: URL: http://doi.org/10.1016/j.ijscr.2018.02.008 - JapanCrossRefPubMedGoogle Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Personalised recommendations